Platonic Surfaces

  • Brenda Leticia De La Rosa-Navarro
  • Gioia Failla
  • Juan Bosco Frías-Medina
  • Mustapha LahyaneEmail author
  • Rosanna Utano


We define the notion of Platonic surfaces. These are anticanonical smooth projective rational surfaces defined over any fixed algebraically closed field of arbitrary characteristic and having the projective plane as a minimal model with very nice geometric properties. We prove that their Cox rings are finitely generated. In particular, they are extremal and their effective monoids are finitely generated. Thus, these Platonic surfaces are built from points of the projective plane which are in good position. It is worth noting that not only their Picard number may be big but also an anticanonical divisor may have a very large number of irreducible components.



We are very grateful to the anonymous Referees for their comments and suggestions regarding this work. This research paper was partially supported by a grant from the group GNSAGA of INdAM, and another one from the Coordinación de Investigación Científica de la Universidad Michoacana de San Nicolás de Hidalgo during 2017 and 2018. De La Rosa-Navarro was supported by “Programa para el Desarrollo Profesional Docente, para el Tipo Superior” under the Grant Number UABC-PTC-558. Frías-Medina acknowledges the financial support of “Fondo Institucional de Fomento Regional para el Desarrollo Científico, Tecnológico y de Innovación”, FORDECYT 265667, during 2017.


  1. 1.
    Artebani, M., Laface, A.: Cox rings of surfaces and the anticanonical Iitaka dimension. Adv. Math. 226(6), 5252–5267 (2011)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Barth, W., Peters, C., Van de Ven, A.: Compact Complex Surfaces. Springer. Berlin (1984)CrossRefGoogle Scholar
  3. 3.
    Batyrev, V., Popov, O.: The Cox ring of a Del Pezzo surface. In: Poonen, B., Tschinkel, Y. (eds.) Arithmetic of Higher-Dimensional Algebraic Varieties, pp. 85–103. Birkhäuser, Boston (2004)CrossRefGoogle Scholar
  4. 4.
    Campillo, A., Piltant O., Reguera-López, A.J.: Cones of curves and of line bundles on surfaces associated with curves having one place at infinity. Proc. Lond. Math. Soc. (3) 84(3), 559–580 (2002)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Campillo, A., Piltant, O., Reguera, A.J.: Cones of curves and of line bundles at “infinity”. J. Algebra. 293, 503–542 (2005)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Castravet, A.M., Tevelev, J.: Hilbert’s 14th problem and Cox rings. Compos. Math. 142(6), 1479–1498 (2006)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cerda-Rodríguez, J.A., Failla, G., Lahyane, M., Osuna-Castro, O.: Fixed loci of the anticanonical complete linear systems of anticanonical rational surfaces. Balkan J. Geom. Appl. 17(1), 1–8 (2012)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Cox, D.: The homogeneous coordinate ring of a toric variety. J. Algebraic Geom. 4(1), 17–50 (1995)MathSciNetzbMATHGoogle Scholar
  9. 9.
    De La Rosa Navarro, B.L., Frías Medina, J.B., Lahyane, M., Moreno Mejía, I., Osuna Castro, O.: A geometric criterion for the finite generation of the Cox ring of projective surfaces. Rev. Mat. Iberoam. 31(4), 1131–1140 (2015)MathSciNetCrossRefGoogle Scholar
  10. 10.
    De La Rosa-Navarro, B.L., Frías-Medina, J.B., Lahyane, M.: Rational surfaces with finitely generated Cox rings and very high Picard numbers. Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM. 111(2), 297–306 (2017)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Failla, G., Lahyane, M., Molica Bisci, G.: On the finite generation of the monoid of effective divisor classes on rational surfaces of type (n, m). Atti Accademia Peloritana Pericolanti Cl. Sci. Fis., Mat. Natur. LXXXIV (2006).
  12. 12.
    Failla, G., Lahyane, M., Molica Bisci, G.: The finite generation of the monoid of effective divisor classes on Platonic rational surfaces. In: Singularity Theory, pp. 565–576. World Scientific Publication, Hackensack (2007)Google Scholar
  13. 13.
    Failla, G., Lahyane, M., Molica Bisci, G.: Rational surfaces of Kodaira type IV . Boll. Unione Mat. Ital., Sezione B. (8) 10(3), 741–750 (2007)Google Scholar
  14. 14.
    Galindo, C., Monserrat, F.: On the cone of curves and of line bundles of a rational surface. Int. J. Math. 15(4), 393–407 (2004)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Galindo, C., Monserrat, F.: The cone of curves associated to a plane configuration. Comment. Math. Helv. 80(1), 75–93 (2005)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Galindo, C., Monserrat, F.: The total coordinate ring of a smooth projective surface. J. Algebra. 284(1), 91–101 (2005)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Galindo, C., Monserrat, F.: The cone of curves and the Cox ring of rational surfaces given by divisorial valuations. Adv. Math. 290, 1040–1061 (2016)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Galindo, C., Hernando, F., Monserrat, F.: The log-canonical threshold of a plane curve. Math. Proc. Camb. Philos. Soc. 160(3), 513–535 (2016)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Harbourne, B.: Blowings-up of \(\mathbb {P} ^{2}\) and their blowings-down. Duke Math. J. 52(1), 129–148 (1985)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Harbourne, B.: Complete linear systems on rational surfaces. Trans. Am. Math. Soc. 289(1), 213–226 (1985)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Harbourne, B.: The geometry of rational surfaces and Hilbert functions of points in the plane. In: Proceedings of the 1984 Vancouver Conference in Algebraic Geometry, CMS Conference Proceedings, vol. 6, pp. 95–111. American Mathematical Society, Providence (1986)Google Scholar
  22. 22.
    Harbourne, B., Lang, W.E.: Multiple fibers on rational surfaces. Trans. Am. Math. Soc. 307(1), 205–223 (1988)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Harbourne, B.: Hilbert functions of points in good position in \(\mathbb {P}^{2}\). The Curves Seminar at Queen’s, vol. VI (Kingston, ON, 1989), Exp. No. G, 8 pp., Queen’s Papers in Pure and Applied Mathematics, vol. 83. Queen’s University, Kingston (1989)Google Scholar
  24. 24.
    Harbourne, B.: Free resolutions of fat point ideals on P 2. J. Pure Appl. Algebra. 125(1–3), 213–234 (1998)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Harbourne, B.: Points in good position in P 2. Zero-dimensional schemes (Ravello, 1992), pp. 213–229. de Gruyter, Berlin (1994)Google Scholar
  26. 26.
    Harbourne, B.: Rational surfaces with K 2 > 0. Proc. Am. Math. Soc. 124(3), 727–733 (1996)CrossRefGoogle Scholar
  27. 27.
    Harbourne, B.: Anticanonical rational surfaces. Trans. Am. Math. Soc. 349 (3), 1191–1208 (1997)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Harbourne, B.: Global aspects of the geometry of surfaces. Ann. Univ. Paedagog. Crac. Stud. Math. 9, 5–41 (2010)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Harbourne, B., Miranda, R.: Exceptional curves on rational numerically elliptic surfaces. J. Algebra. 128, 405–433 (1990)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Hartshorne, R.: Algebraic Geometry. Graduate Texts in Mathematics. Springer, New York/Heidelberg (1977)CrossRefGoogle Scholar
  31. 31.
    Hu, Y., Keel, S.: Mori dream spaces and GIT. Michigan Math. J. 48, 331–348 (2000)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Laface, A., Velasco, M.: A survey on Cox rings. Geom. Dedicata. 139, 269–287 (2009)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Lahyane, M.: Rational surfaces having only a finite number of exceptional curves. Math. Z. 247 (1), 213–221 (2004)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Lahyane, M.: Exceptional curves on smooth rational surfaces with − K not nef and of self-intersection zero. Proc. Am. Math. Soc. 133, 1593–1599 (2005)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Lahyane, M., Harbourne, B.: Irreducibility of − 1-classes on anticanonical rational surfaces and finite generation of the effective monoid. Pac. J. Math. 218(1), 101–114 (2005)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Lahyane, M., Failla G., Moreno Mejía, I.: On the vanishing of cohomology of divisors on nonsingular rational surfaces. Int. J. Contemporary Mathematical Sciences 3(21–24), 1031–1040 (2008)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Lahyane, M.: On the finite generation of the effective monoid of rational surfaces. J. Pure Appl. Algebra. 214, 1217–1240 (2010)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Looijenga, E.: Rational surfaces with an anticanonical cycle. Ann. Math. (2). 114(2), 267–322 (1981)CrossRefGoogle Scholar
  39. 39.
    Nagata, M.: On rational surfaces. II. Mem. Coll. Sci. Univ. Tokyo Ser. Math. 33 (2), 271–293 (1960)zbMATHGoogle Scholar
  40. 40.
    Miranda, R., Persson, U.: On extremal rational elliptic surfaces. Math. Z. 193, 537–558 (1986)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Monserrat, F.: Lins Neto’s examples of foliations and the Mori cone of blow-ups of P 2. Bull. Lond. Math. Soc. 43, 335–346 (2011)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Monserrat, F.: Fibers of pencils of curves on smooth surfaces. Int. J. Math. 22(10), 1433–1437 (2011)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Testa, D., Várilly-Alvarado, A., Velasco, M.: Big rational surfaces. Math. Ann. 351(1), 95–107 (2011)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Brenda Leticia De La Rosa-Navarro
    • 1
  • Gioia Failla
    • 2
  • Juan Bosco Frías-Medina
    • 3
    • 4
  • Mustapha Lahyane
    • 5
    Email author
  • Rosanna Utano
    • 6
  1. 1.Facultad de CienciasUniversidad Autónoma de Baja CaliforniaEnsenadaMéxico
  2. 2.Università Mediterranea di Reggio CalabriaReggio CalabriaItaly
  3. 3.Instituto de MatemáticasUniversidad Nacional Autónoma de México. Área de la Investigación Científica. Circuito Exterior, Ciudad UniversitariaCoyoacánMexico
  4. 4.Unidad Académica de Matemáticas, Universidad Autónoma de ZacatecasZacatecasMéxico
  5. 5.Instituto de Física y Matemáticas (IFM)Universidad Michoacana de San Nicolás de Hidalgo (UMSNH)MoreliaMéxico
  6. 6.Dipartimento di Scienze Matematiche e Informatiche. Scienze Fisiche e Scienze della TerraUniversità di MessinaMessinaItaly

Personalised recommendations